Georgia, 2024

Hail and Damaging Winds in Georgia, August 29, 2024

August 29, 2024 · NWS FFC · 20 events in 7 counties and zones

A few isolated diurnally driven thunderstorms developed the afternoon of the 29th. 25 inch hail was reported in the northern ATL metro, otherwise impacts were localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A few isolated diurnally driven thunderstorms developed the afternoon of the 29th. Some 1 to 1.25 inch hail was reported in the northern ATL metro, otherwise impacts were localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 29, 1:18 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 29, 1:18 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
218 PM EDT Thu Aug 29 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 215 PM EDT Thu Aug 29 2024

Well defined lee trough in place across eastern and central portions
of the CWA. Isolated to scattered storms have mostly developed along
and south of this feature this afternoon. Additional isolated/sct
storms have developed along the ridgetops in the far NW. The
isolated to scattered activity will continue through the evening.
Locally heavy rainfall and frequent lightning strikes will be the
primary thunderstorm hazards.

Trough will remain in place tomorrow. Thunderstorm coverage will
likely be slightly higher than today.

NListemaa

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 215 PM EDT Thu Aug 29 2024

At a glance...

 - Rain chances each afternoon, generally increasing through mid
week.

 - Temperatures trend downward.

A digging trough over the Great Lakes and Ohio River valley will
push a cold-front through the northern border of the CWA Saturday
afternoon and evening. The cold-front will likely begin to stall as
it moves in, however model uncertainty as to exactly where is
elevated. Recent deterministic runs have trended further southward,
however persistence forecast would keep the front across North GA
and Southern TN. Thunderstorms along the cold front will likely be
scattered or disorganized given weak upper level forcing. Ensemble
probability of CAPE > 500 J/Kg currently sits at 50-80% across the
region, which suggests weak instability. Shear is equally as
unimpressive. PWAT values around 1.75" will likely mean
thunderstorms may produce some locally heavy rainfall, however at
this time not anticipating significant rainfall accumulations.
Afternoon thunderstorm chances continue through the weekend, with
the greatest chances near wherever the front stalls out.

As the surface high over the Ohio River Valley and the Great Lakes
moves eastward, increased moisture is allowed into the CWA from the
Gulf and Atlantic. Subsequent increased PoPs areawide may mean
better potential for wetting rains.

Temperatures through mid next week will generally trend downwards.
Highs near 90F will trend more towards the low 80s by mid next week
due to the increased cloud coverage.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM EDT Thu Aug 29 2024

Isolated shra should skirt ATL this afternoon. Convective coverage
should be more scattered tomorrow and have added a prob30. Winds
will be light and predominately on the east side. However, with
speeds so light overnight the wind direction could be more vrb.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  92  71  92 /  20  30  20  20
Atlanta         73  91  72  92 /  20  30  20  30
Blairsville     66  85  66  85 /  20  30  30  60
Cartersville    70  93  71  94 /  20  30  20  40
Columbus        73  94  73  96 /  20  20  10  20
Gainesville     71  90  70  91 /  20  30  30  30
Macon           72  94  72  95 /  10  20  10  10
Rome            71  93  72  93 /  20  30  20  50
Peachtree City  70  92  70  93 /  20  30  20  20
Vidalia         73  93  72  94 /  10  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....SM
AVIATION...NListemaa
Hazardous weather outlook, Aug 29, 10:11 AM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1111 AM EDT Thu Aug 29 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1111 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms possible Friday and increasing through the
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 29, 2:17 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
317 PM EDT Thu Aug 29 2024

GAZ074>076-291945-
Jefferson GA-Washington GA-Glascock GA-
317 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of Glascock,
northeastern Washington and northwestern Jefferson Counties through
345 PM EDT...

At 317 PM EDT, a strong thunderstorm was over Gibson. This storm was
nearly stationary.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Gibson, Stapleton, Avera, Mitchell, Edge Hill, Edgehill, Downs,
Agricola, and Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3331 8259 3318 8244 3299 8262 3317 8283
TIME...MOT...LOC 1917Z 044DEG 4KT 3320 8258

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 3:10 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
410 PM EDT Thu Aug 29 2024

GAZ074-292045-
Washington GA-
410 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of central Washington
County through 445 PM EDT...

At 410 PM EDT, a strong thunderstorm was over Warthen, or near
Sandersville, moving southwest at 10 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Sandersville, Tennille, Deepstep, Downs, and Warthen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3284 8284 3304 8306 3319 8279 3306 8265
TIME...MOT...LOC 2010Z 047DEG 11KT 3308 8279

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 3:47 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
447 PM EDT Thu Aug 29 2024

GAZ074-085-292115-
Washington GA-Johnson GA-
447 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of southern Washington
and northwestern Johnson Counties through 515 PM EDT...

At 447 PM EDT, a strong thunderstorm was over Sandersville, moving
southwest at 10 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Sandersville, Tennille, Harrison, Oconee, and Riddleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3272 8277 3281 8296 3294 8303 3308 8282
      3295 8263
TIME...MOT...LOC 2047Z 043DEG 11KT 3297 8281

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Robins AFB radar (KJGX), 62 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 29, 3:50 PM EST to 3:52 PM EST
Where
Washington County, 0.9 mi SW of Silas
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.990, -82.810

Three trees reported down in the city of sandersville. One at north harris st.

Thunderstorm Wind, Morgan

When
August 29, 5:17 PM EST to 5:19 PM EST
Where
Morgan County, 0.58 mi E of Rutledge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.630, -83.610

Several trees and powerlines down around city of rutledge per ema. approximately 1600 without power per walton emc and ga power.

Thunderstorm Wind, Meriwether

When
August 29, 5:30 PM EST to 5:32 PM EST
Where
Meriwether County, Manchester
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.850, -84.620

Multiple trees down in the city of manchester. One tree on a house in the 600 block of atlantic st. Trees down on 4th and 5th street along with powerlines down.

Thunderstorm Wind, Walton

When
August 29, 5:50 PM EST to 5:52 PM EST
Where
Walton County, 2.43 mi SE of Social Circle
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.629, -83.686

Tree down at the 2000 block of willow springs church rd.

Thunderstorm Wind, Walton

When
August 29, 5:50 PM EST to 5:52 PM EST
Where
Walton County, 1.17 mi E of Social Circle
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.652, -83.700

Partial building destroyed and heavy building damage to two commercial buildings along the 800 and 1100 blocks of e hightower trail.

Thunderstorm Wind, Walton

When
August 29, 5:52 PM EST to 5:56 PM EST
Where
Walton County, 1.78 mi N of Monroe
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.806, -83.716

Numerous trees down on the northeast side of Monroe along GA11 and GA10. Powerlines also downed across area.

Thunderstorm Wind, Walton

When
August 29, 6:00 PM EST to 6:02 PM EST
Where
Walton County, 1.34 mi ENE of Split Silk
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.840, -83.830

Tree in roadway at the intersection of maple creek dr.

Thunderstorm Wind, Walton

When
August 29, 6:05 PM EST to 6:09 PM EST
Where
Walton County, 0.9 mi SE of Jersey
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.710, -83.790

Powerlines and several trees down causing some damage to homes in Jersey.

Thunderstorm Wind, Troup

When
August 29, 6:07 PM EST to 6:09 PM EST
Where
Troup County, 0.69 mi N of Mt Ville
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.040, -84.880

At least two trees were downed in the area of mountville.

Thunderstorm Wind, Walton

When
August 29, 6:10 PM EST to 6:12 PM EST
Where
Walton County, 2 mi SSE of Jersey
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.692, -83.791

Tree down across roadway at the intersection of dally rd and Alcovy.

Thunderstorm Wind, Walton

When
August 29, 6:18 PM EST to 6:20 PM EST
Where
Walton County, 1.8 mi SE of Youth
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.760, -83.850

Tree and powerlines down on northeast side of Walnut Grove between GA139 and Leone Ave.

Thunderstorm Wind, Troup

When
August 29, 6:18 PM EST to 6:20 PM EST
Where
Troup County, 2.22 mi NE of Huntington
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.040, -85.090

AT least two trees were downed along ga 109 about 3.5 miles west of lagrange.

Thunderstorm Wind, Troup

When
August 29, 6:20 PM EST to 6:22 PM EST
Where
Troup County, 1.38 mi N of La Grange Callawy Ar
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.020, -85.070

Power pole and power lines down at new airport rd and lukken industrial dr.

Thunderstorm Wind, Walton

When
August 29, 6:25 PM EST to 6:27 PM EST
Where
Walton County, 1.51 mi SSE of Split Silk
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.809, -83.841

Two trees and power lines down at the intersection of broadnax mill rd.

Thunderstorm Wind, Walton

When
August 29, 6:30 PM EST to 6:32 PM EST
Where
Walton County, 2.1 mi NE of Loganville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.853, -83.877

Tree down at the intersection of bay creek rd.

Thunderstorm Wind, Troup

When
August 29, 7:05 PM EST to 7:07 PM EST
Where
Troup County, 3.66 mi SSW of Antioch
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.135, -85.204

At least two trees were downed in the area of reeds lake.

Hail, Fulton

When
August 29, 7:45 PM EST to 7:55 PM EST
Where
Fulton County, 2.37 mi SSW of Alpharetta
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.040, -84.320

Trained spotter and Mping reported up to half dollar size hail between Roswell and Alpharetta north and east of GA 140 and generally south of GA9/GA120.

Thunderstorm Wind, Fulton

When
August 29, 7:55 PM EST to 7:57 PM EST
Where
Fulton County, 0.9 mi SW of Crabapple
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.070, -84.340

Tree down on home along e creek circle .

Thunderstorm Wind, Fulton

When
August 29, 8:00 PM EST to 8:02 PM EST
Where
Fulton County, 1.4 mi WSW of Crabapple
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.070, -84.351

Several trees down along houze rd.

Lightning, Bartow

When
August 29, 9:00 PM EST to 9:01 PM EST
Where
Bartow County, 0.57 mi E of Ladds
Property damage
$5,000
Reported by
Public
Coordinates
34.150, -84.820

Lightning strike caused fire at church near intersection of old mill rd near etowah village apartments.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212767, 1212762, 1212768, 1212752, 1212753, 1212754, 1212756, 1212755, 1212763, 1212757, 1212758, 1212764, 1212765, 1212759, 1212760, 1212766, 1212749, 1212750, 1212751, 1212761.